Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Kansas City, MO

April 10, 2001Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2001, 12:29 PM CDT for Johnson County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 12:29 PM CDT (17:29 UTC)
Expired
Apr 10, 2001, 1:15 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 67 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:30 PM CDTHail 0.75Baldwin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 101729
SVRMCI
KSC091-101815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1229 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...EDGERTON...GARDNER...LEAWOOD... 
  LENEXA...MERRIAM...MISSION...OLATHE...OVERLAND PARK

* UNTIL 115 PM CDT

* AT 1229 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM 11
  MILES WEST OF EDGERTON...OR ABOUT 2 MILES NORTHWEST OF BALDWIN
  CITY...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGERTON KS AT 1240 PM CDT
  GARDNER AT 1245 PM CDT
  OLATHE AT 1255 PM CDT
  LENEXA AT 100 PM CDT
  OVERLAND PARK AT 105 PM CDT
  LEAWOOD AT 110 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3887 9532 3870 9525 3876 9463 3904 9464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 5:23 AM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 5:23 AM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
251 AM CDT TUE APR 10 2001

CERTAINLY NO LACK OF CHALLENGES FOR THIS PACKAGE.  SUPPOSE THE MAIN
CHALLENGES WOULD BE TIMING OF TSRA...INTENSITY AND QPF RELATED
CONCERNS.

TSRA DEVELOPED ON WARM FRONT SUNDAY EVENING.  ACTIVITY CONTINUES TO
REGENERATE ALONG/NEAR WARM FRONT.  WAA THERE...THOUGH REALLY NOT ALL
THAT STRONG...SO WEAK WAVE BARELY NOTICEABLE ON H2O LOOP MUST BE
HELPING SUSTAIN ACTIVITY.  LACK OF STRONG FORCING CERTAINLY SAYS
SOMETHING ABOUT THE INSTABILITY.  MODELS ADVERTISE STRONGER WAVE FOR
THIS AFTN WHICH IS NOT EXACTLY EASY TO INDENTIFY EITHER...THOUGH
SOMETHING APPEARS TO BE ENTERING SWRN OK ATTM.  BOTTOM LINE HERE IS
THAT TIMING OF TSRA IS VERY DIFFICULT.  LOCATION NOT SO EASY
EITHER.  CONVECTION HAS BEEN LIFTING EVER SO SLOWLY NORTHWARD.
MODELS SHOW WARM FRONT LIFTING NORTHWARD THIS AFTERNOON...SO
CONVECTION MAY GO WITH IT.  WILL PROBABLY JUST BLANKET LIKELY POPS
ACROSS CWA.

WILL PROBABLY GO AHEAD AND INCLUDE SVR IN MOST ZONES...CERTAINLY
THOSE THAT APPEAR TO BE UNDER THE GUN FOR THE NEXT SEVERAL HOURS.
ALSO CONSIDERED A FF WATCH...AS SOME AREAS WILL MOST DEFINITELY
RECEIVE TORRENTIAL RAINS...AND WITH GROUND STILL QUITE MOIST...MAY
HAVE SOME PRETTY GOOD RUNOFF.  HOWEVER...WITH WARM FRONT ON THE
MOVE...WILL PROBABLY JUST MENTION +RA FOR NOW.

MAY NEED FF WATCH TONIGHT...BUT WOULD PREFER TO ALLOW DAY CREW TO
GET BETTER HANDLE ON THINGS.  TRICKY TO IDENTIFY JUST WHICH FEATURE
WILL KICK OFF ACTIVITY TONIGHT.  LOOKS LIKE THERE IS ONE MORE SHORT
WAVE AHEAD OF MAIN WAVE.  LLJ REALLY STRENGTHENS TONIGHT...THE NOSE
OF WHICH WILL BE PUSHING INTO WRN COUNTIES AROUND 06Z...ROUGHLY
COINCIDENT WITH WHEN DRYLINE ACTIVITY MAY COME RACING IN FROM SW.

WILL MAINTAIN LIKELY POPS FOR ERN ZONES ON WED GIVEN LOCATION OF
DRYLINE.  TOUGH CALL ON WRN ZONES POPS.  HAVE A FEELING DRYLINE WILL
COME THROUGH TOO EARLY...BUT WILL ONLY CUT BACK TO 50 PROBABLY.

TEMPS QUITE THE CONUNDRUM.  STRATUS HAS NEARLY OVERSPREAD ALL OF CWA
FROM NE.  WOULD THINK THAT IT WOULD GET SHOVED NORTHWARD ONCE WARM
FRONT MOVED THROUGH.  A LITTLE CONCERNED THAT STRATUS MAY HANG TOUGH
FOR MOST OF DAY...SO WILL GO CONSERVATIVE WITH TEMPS.  TEMPS MAY NOT
FALL MUCH TONIGHT...WITH ONLY WET BULB PROCESSES TO COOL THINGS DOWN.
TEMPS MAY HOP UP QUITE A BIT AFTERC DRYLINE MOVES THROUGH WED.  MAY
NOT GO QUITE AS WARM AS CURRENT ZFP...BUT MUCH WARMER THAN FWC
VALUES.

.EAX...
KS...NONE
MO...NONE

MANION

In the hours before

Special weather statement, Apr 10, 12:01 PM CDT, 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 PM CDT TUE APR 10 2001

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON THROUGH WEDNESDAY...

FORECAST:  SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN KANSAS AND
THE NORTHERN HALF OF MISSOURI THIS AFTERNOON INTO THE DAY ON
WEDNESDAY. THE MAIN THREATS FROM THE STORMS THIS AFTERNOON WILL BE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. LATER TONIGHT...ANOTHER
ROUND OF STORMS IS EXPECTED...AND SEVERE WEATHER IS AGAIN POSSIBLE.
ANY OF THE STRONGER STORMS THROUGH TOMORROW WILL PRODUCE TORRENTIAL
RAINFALL AS WELL.  SOME HEAVY RAINFALL TOTALS ARE POSSIBLE...WHICH
COULD RESULT IN SOME FLOODING. SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON INTO THE DAY ON WEDNESDAY.

DISCUSSION:  A WARM FRONT WILL LIFT NORTHWARD ACROSS THE AREA
TODAY.  THIS FRONT WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
PRODUCE THUNDERSTORMS THIS AFTERNOON  A STRONG UPPER LEVEL STORM
WILL APPROACH TONIGHT...WHICH SHOULD GENERATE ADDITIONAL
THUNDERSTORMS.  THE ATMOSPHERE WILL BE UNSTABLE AND WILL HAVE SOME
WIND SHEAR PRESENT...SO SOME OF THE STORMS MAY BECOME SEVERE.

OUTLOOK:  THE UPPER LEVEL STORM WILL MOVE THROUGH ON WEDNESDAY ALONG
WITH A DRY LINE.  ANOTHER ROUND OF POTENTIALLY SEVERE STORMS IS
ANTICIPATED FOR WEDNESDAY...FOLLOWED BY VERY GUSTY SOUTH WINDS
WEDNESDAY AFTERNOON AND EVENING.

MJM

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 10, 12:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    7 S HIGGINSVILLE          MO   65 MPH TSTM GUST AND
04/10/01   LAFAYETTE                      0.75 INCH HAIL
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 10, 12:28 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 AM    MAYVIEW                   MO   .88 INCH HAIL
04/10/01   LAFAYETTE                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:27 PM CDTSevere Thunderstorm WarningEAXLinn63 min
Apr 9, 9:31 PM CDTSevere Thunderstorm WarningEAXLinn44 min
Apr 10, 1:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte38 min
Apr 10, 1:22 PM CDTSevere Thunderstorm WarningEAXMiami38 min
Apr 10, 1:48 PM CDTSevere Thunderstorm WarningEAXWyandotte27 min
Apr 10, 3:55 PM CDTSevere Thunderstorm WarningEAXJohnson50 min
Apr 10, 4:05 PM CDTSevere Thunderstorm WarningEAXMiami40 min
Apr 10, 4:27 PM CDTTornado WarningEAXJohnson, Miami33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.